Alert archive / Wisconsin / Dense Fog Advisories in 2012
Dense Fog Advisory 9, NWS Twin Cities, MN
NWS Twin Cities, MN issued this dense fog advisory at Nov 20, 2012, 10:32 PM CST for 6 counties in Wisconsin; Goodhue County, Minnesota. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Nov 20, 2012, 10:32 PM CST (04:32 UTC)
- Expired
- Nov 21, 2012, 6:17 AM CST
- In force
- 8 hr
- Issued by
- NWS Twin Cities, MN
Counties Goodhue County, MN, Chippewa County, WI, Dunn County, WI, Eau Claire County, WI, Pepin County, WI, Pierce County, WI, Rusk County, WI
The radar
The La Crosse radar (KARX), 124 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2961 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
106 WWUS73 KMPX 210432 NPWMPX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1032 PM CST TUE NOV 20 2012 ...AREAS OF DENSE FOG OVER PARTS OF WEST CENTRAL WISCONSIN AND EAST CENTRAL MINNESOTA THROUGH WEDNESDAY MORNING... .DENSE FOG IS OCCURRING ACROSS PORTIONS OF WEST CENTRAL WISCONSIN AND EAST CENTRAL MINNESOTA. THE VISIBILITY WILL BE REDUCED TO A QUARTER MILE OR LESS AT TIMES TONIGHT. THE LOWEST VISIBILITIES WILL BE IN LOW LYING AREAS SUCH AS RIVER VALLEYS. THE ADVISORY IS IN EFFECT UNTIL MID MORNING TOMORROW. HOWEVER...IF WINDS INCREASE LATE TONIGHT...THE FOG MAY IMPROVE BEFORE THEN. MNZ078-WIZ024-026-028-211245- /O.NEW.KMPX.FG.Y.0009.121121T0432Z-121121T1600Z/ GOODHUE-PIERCE-PEPIN-EAU CLAIRE- INCLUDING THE CITIES OF...RED WING...RIVER FALLS...PRESCOTT... DURAND...PEPIN...EAU CLAIRE...ALTOONA 1032 PM CST TUE NOV 20 2012 ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED A DENSE FOG ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM CST WEDNESDAY. * VISIBILITY...ONE QUARTER MILE OR LESS. * IMPACTS...THE REDUCTION IN VISIBILITY MIGHT MAKE FOR DIFFICULT DRIVING IN THESE AREA LATE TONIGHT OR EARLY IN THE MORNING. WITH TEMPERATURES NEAR FREEZING...THERE MAY ALSO BE SLICK SPOTS ON ROADWAYS OR SIDEWALKS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN... USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU. && $$
2 follow-up statements
182 WWUS73 KMPX 210838 NPWMPX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 238 AM CST WED NOV 21 2012 ...AREAS OF DENSE FOG OVER PARTS OF WEST CENTRAL WISCONSIN THROUGH THIS MORNING... .DENSE FOG IS OCCURRING ACROSS PORTIONS OF WEST CENTRAL WISCONSIN EARLY THIS MORNING. THE VISIBILITY WILL CONTINUE TO BE REDUCED TO A QUARTER OR MILE OR LESS THROUGH MID MORNING EAST OF A PEPIN TO RICE LAKE LINE. VISIBILITIES ARE EXPECTED TO RAPIDLY IMPROVE DURING THE MID MORNING. HOWEVER...IF WINDS INCREASE LATE TONIGHT...THE FOG MAY IMPROVE BEFORE THEN. MNZ078-WIZ024-210945- /O.CAN.KMPX.FG.Y.0009.000000T0000Z-121121T1600Z/ GOODHUE-PIERCE- INCLUDING THE CITIES OF...RED WING...RIVER FALLS...PRESCOTT 238 AM CST WED NOV 21 2012 ...DENSE FOG ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS CANCELED THE DENSE FOG ADVISORY. INCREASING SOUTHEAST WINDS HAS ALLOWED THE FOG ACROSS GOODHUE AND PIERCE COUNTIES TO DISSIPATE OVERNIGHT. $$ WIZ016-025-027-211600- /O.EXA.KMPX.FG.Y.0009.000000T0000Z-121121T1600Z/ RUSK-DUNN-CHIPPEWA- INCLUDING THE CITIES OF...LADYSMITH...MENOMONIE...BOYCEVILLE... CHIPPEWA FALLS...BLOOMER 238 AM CST WED NOV 21 2012 ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CST THIS MORNING... THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS ISSUED A DENSE FOG ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM CST THIS MORNING. * VISIBILITY...ONE QUARTER MILE OR LESS. * IMPACTS...THE REDUCTION IN VISIBILITY MIGHT MAKE FOR DIFFICULT DRIVING IN THESE AREA LATE TONIGHT OR EARLY IN THE MORNING. WITH TEMPERATURES NEAR FREEZING...THERE MAY ALSO BE SLICK SPOTS ON ROADWAYS OR SIDEWALKS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN... USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU. && $$ WIZ026-028-211600- /O.CON.KMPX.FG.Y.0009.000000T0000Z-121121T1600Z/ PEPIN-EAU CLAIRE- INCLUDING THE CITIES OF...DURAND...PEPIN...EAU CLAIRE...ALTOONA 238 AM CST WED NOV 21 2012 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... * VISIBILITY...ONE QUARTER MILE OR LESS. * IMPACTS...THE REDUCTION IN VISIBILITY MIGHT MAKE FOR DIFFICULT DRIVING IN THESE AREA LATE TONIGHT OR EARLY IN THE MORNING. WITH TEMPERATURES NEAR FREEZING...THERE MAY ALSO BE SLICK SPOTS ON ROADWAYS OR SIDEWALKS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN... USE YOUR HEADLIGHTS...AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU. && $$
819 WWUS73 KMPX 211217 NPWMPX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 617 AM CST WED NOV 21 2012 ...DENSE FOG ADVISORY CANCELED FOR PORTIONS OF WESTERN WISCONSIN... .AN INCREASE IN SOUTHEAST WINDS WINDS EARLY THIS MORNING HAS RESULTED IN THE DISSIPATION OF FOG AND RAPID IMPROVEMENTS IN VISIBILITY. THEREFORE...THE DENSE FOG ADVISORY HAS BEEN CANCELED EARLY. WIZ016-025>028-211330- /O.CAN.KMPX.FG.Y.0009.000000T0000Z-121121T1600Z/ RUSK-DUNN-PEPIN-CHIPPEWA-EAU CLAIRE- INCLUDING THE CITIES OF...LADYSMITH...MENOMONIE...BOYCEVILLE... DURAND...PEPIN...CHIPPEWA FALLS...BLOOMER...EAU CLAIRE...ALTOONA 617 AM CST WED NOV 21 2012 ...DENSE FOG ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN TWIN CITIES/CHANHASSEN HAS CANCELED THE DENSE FOG ADVISORY. .AN INCREASE IN SOUTHEAST WINDS WINDS EARLY THIS MORNING HAS RESULTED IN THE DISSIPATION OF FOG AND RAPID IMPROVEMENTS IN VISIBILITY. THEREFORE...THE DENSE FOG ADVISORY HAS BEEN CANCELED EARLY. $$
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this dense fog advisory went out at Nov 20, 5:54 PM CST, 4 hours 38 minutes earlier.
Area forecast discussion, Nov 20, 5:54 PM CST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 554 PM CST TUE NOV 20 2012 .UPDATE... UPDATED FOR THE 00Z AVIATION DISCUSSION BELOW. && .DISCUSSION... THE TOP FORECAST HIGHLIGHTS THIS ISSUANCE INCLUDE FOG POTENTIAL FOR TONIGHT...NEAR RECORD TEMPERATURES FOR WEDNESDAY...LIGHT RAIN/SNOW SHOWER CHANCES FOR THANKSGIVING NIGHT AND FRIDAY...AND COLDER TEMPERATURES FOR NEXT WEEK. THE SURFACE RIDGE AXIS EXTENDS FROM LAKE SUPERIOR ACROSS EAST CENTRAL MN AND WEST CENTRAL WI THIS AFTERNOON. WILL HAVE ONE MORE THREAT FOR FOG TONIGHT OVER THE EASTERN FORECAST AREA PRIOR TO THE DEPARTURE OF THE RIDGE. CLEAR SKIES...LIGHT /ENOUGH/ WINDS...AND DEWPOINTS IN THE MID/UPPER 30S WILL CREATE FAVORABLE CONDITIONS FOR FOG DEVELOPMENT. THIS WILL BE PARTICULARLY TRUE ACROSS WEST CENTRAL WI...ON THE EASTERN FRINGES OF THE CWA...WHERE WINDS SHOULD STAY BELOW 5 KTS UNTIL CLOSE TO DAYBREAK WEDNESDAY. SLIGHTLY MORE TURBULENT FLOW IN THE LOW LEVELS SHOULD KEEP AIR MIXED JUST ENOUGH TO REDUCE THE THREAT FOR WIDESPREAD DENSE FOG HOWEVER. SOUTHERLY FLOW INCREASES ON WEDNESDAY AS THE PLAINS SURFACE TROUGH NEARS. UPPER 50S TO MID 60S STILL LOOK PROBABLE WITH DECENT MIXING TO BETWEEN 900 MB AND 925 MB. IT WILL BE BREEZY...ESPECIALLY ACROSS SOUTH CENTRAL MN...WHERE WINDS OF 15 KTS GUSTING TO 25 KTS WILL BE COMMON. WEDNESDAY NIGHT TEMPS WILL STAY ELEVATED IN THE UPPER 30S TO UPPER 40S RANGE WITH THE AID OF SUSTAINED SOUTHERLY FLOW. ON THANKSGIVING DAY...THE AFOREMENTIONED SURFACE TROUGH WILL MOVE ACROSS MN/WI. TEMPERATURES ARE EXPECTED TO HAVE SUFFICIENT TIME TO WARM TO BETWEEN 50 AND 60 DEGREES ACROSS MUCH OF THE AREA...ESPECIALLY GIVEN THE WARM START TO THE DAY. THE EXCEPTION WILL BE IN THE NORTHWEST NEAR KAXN WHERE THE EARLIER FROPA WILL PROBABLY LIMIT HIGHS TO THE MID/UPPER 40S. BY THE AFTERNOON HOURS...LOW LEVEL MOISTURE /CLOUDS/ WILL BE ON THE INCREASE ACROSS CENTRAL MN/WI AS THE MID LEVEL TROUGH ADVANCES INTO MN. MODELS HAVE FLUCTUATED OVER THE PAST FEW DAYS WITH RESPECT TO HOW FAR SOUTH THE DEEP MOISTURE/LIFT WILL GET. HAVE LEANED TOWARD THE 12Z GEM AND ECMWF...WHICH IS A COMPROMISE BETWEEN THE MORE SOUTHERLY GFS AND THE MORE NORTHERLY NAM. THIS YIELDS 20 POPS FOR LIGHT RAIN SHOWERS NEAR KAXN AS EARLY AS THANKSGIVING AFTERNOON...EXPANDED TO INCLUDED AREAS GENERALLY ALONG/NORTH OF THE INTERSTATE 94 CORRIDOR THANKSGIVING NIGHT AND FRIDAY. THE INFUSION OF COLD AIR WITH THE TROUGH APPEARS TO OCCUR RATHER SWIFTLY...WITH THE TRANSITION TO SNOW OCCURRING AROUND NIGHTFALL. HOWEVER...WITH THE MINIMAL FORCING/MOISTURE ANTICIPATED THIS FAR SOUTH...SNOWFALL ACCUMULATIONS FOR THE EVENT /ENDING FRIDAY/ ARE EXPECTED TO BE UNDER ONE HALF INCH. WHILE LIGHT SNOW/FLURRIES ARE ONLY EXPECTED TO AFFECT THE NORTHERN/EASTERN THIRD OF THE FORECAST AREA...THE ENTIRE CWA WILL EXPERIENCE BRISK NORTHWEST WINDS ON THURSDAY NIGHT AND FRIDAY. WIND CHILL READINGS BETWEEN 5 AND 15 DEGREES ARE EXPECTED TO BE PRESENT ON FRIDAY MORNING. THE WEEKEND WILL FEATURE MUCH COLDER TEMPERATURES...WITH HIGHS IN THE 30S. WHILE THIS MAY SEEM LIKE A BLAST OF COLD AIR...THESE FORECAST HIGHS ARE ACTUALLY NOT FAR OFF FROM CLIMATOLOGICAL NORMAL HIGH TEMPS. ON SUNDAY AND MONDAY...A NORTHERN STREAM WAVE DIPS FROM SOUTHERN MANITOBA AND NORTHWEST ONTARIO TOWARD THE GREAT LAKES. WHILE THE FORECAST AREA SHOULD MISS OUT ON MEASURABLE PRECIP...HIGH TEMPERATURES WILL LIKELY REDUCE ANOTHER TEN DEGREES OR SO. HAVE INCLUDED HIGHS BETWEEN 20 AND 30 FOR MONDAY AND TUESDAY. WHILE LONG RANGE MODELS HAVE BACKED OFF FROM A SIGNIFICANT STORM FOR EARLY NEXT WEEK...THE ARRIVAL OF COLDER AIR AND A MORE ZONAL PATTERN OVER THE CENTRAL CONUS COULD MEAN THE EVENTUAL NEED FOR OCCASIONAL 20-30 POP MENTIONS FOR LIGHT SNOW. && .AVIATION.../00Z TAF ISSUANCE/ A RIDGE OF HIGH PRESSURE EXTENDS FROM THE UPPER PENINSULA OF MICHIGAN TO TEXAS. THIS RIDGE WILL MOVE EAST BY MORNING. WE WILL SEE THE REDEVELOPMENT OF STRATUS/FOG AGAIN TONIGHT OVER WEST CENTRAL WISCONSIN. HAVE INCLUDED LIFR/IFR CONDITIONS FOR THIS MAINLY AFTER 08Z CONTINUING THROUGH 14Z. THE MINNESOTA TERMINALS WILL BE FOG FREE AS THE RIDGE MOVES EAST AND SOUTHERLY WINDS WINDS REMAIN OR DEVELOP IN THE CASE OF MSP. THE ONLY AREA OF CONCERN IS AT KSTC WHERE WINDS WILL BE A TAD LIGHTER AND THAT MAYBE ENOUGH TO REDUCE VISIBILITY TO 5SM. HOWEVER CONFIDENCE IS NOT GREAT ENOUGH TO INCLUDE IN THE TAF. WINDS INCREASE FROM THE SOUTH AFTER 16Z IN MOST LOCATIONS...PERHAPS A BIT GUSTY IN THE AFTERNOON OVER WESTERN AREAS. KMSP...WINDS BECOMING SOUTH/SOUTHEAST OVERNIGHT. DO NOT BELIEVE THERE TO BE ANY FOG THREAT AS GRADIENT WILL BE ENOUGH TO KEEP P6SM AND THE FACT THAT THE AIRPORT CAN BE HARD TO FOG. FEW-SCT250 THROUGHOUT THE PERIOD AT TIMES. /OUTLOOK FOR KMSP/ WEDNESDAY NIGHT...VFR EXPECTED. SOUTH/SOUTHWEST WINDS 10 TO 20 KT. THURSDAY...MVFR CEILINGS POSSIBLE. SOUTHWEST WINDS 10 TO 20 KT SHIFTING TO WEST 15 TO 25 KT AFT 18Z. THURSDAY. FRIDAY...MVFR CEILINGS POSSIBLE. FLURRIES POSSIBLE. WEST WINDS 15 TO 25 KT SHIFTING NORTHWEST AND DECREASING TO 10 TO 20 KT. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. && LS/DRL
Hazardous weather outlook, Nov 20, 11:51 AM CST, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1151 AM CST TUE NOV 20 2012 MNZ078-WIZ014>016-023>028-211200- GOODHUE-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN-CHIPPEWA- EAU CLAIRE- 1151 AM CST TUE NOV 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT AREAS OF FOG...LOCALLY DENSE...WILL BE POSSIBLE ONCE AGAIN ACROSS PARTS OF WEST CENTRAL WISCONSIN LATER TONIGHT INTO WEDNESDAY MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED. MNZ041>045-047>070-073>077-082>085-091>093-211200- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA- KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON- YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA- REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-WATONWAN-BLUE EARTH-WASECA- STEELE-MARTIN-FARIBAULT-FREEBORN- 1151 AM CST TUE NOV 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHWEST MINNESOTA AND WEST CENTRAL MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 21, 3:19 PM CST | Wind Advisory | MPX | Anoka, Blue Earth, Brown, Carver, Chippewa, Dakota and 30 more | 39 hr |
Nearby
Dense Fog Advisories in Wisconsin, 2012Dense Fog Advisories in Minnesota, 2012Every dense fog advisory in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.